A lupus-like syndrome associated with infliximab therapy

Jason B. Klapman, Daniel Ene-Stroescu, Michael A. Becker, Stephen B. Hanauer

Research output: Contribution to journalArticlepeer-review

70 Scopus citations

Abstract

Infliximab, a chimeric monoclonal antibody targeting tumor necrosis factor alpha (TNF-α), is efficacious in the treatment of rheumatoid arthritis and Crohn's disease. We report in detail an unusual adverse reaction to infliximab therapy, a drug-induced lupus-like clinical syndrome. A 45-year-old woman with steroid-dependent Crohn's colitis, successfully managed with maintenance infliximab infusions and methotrexate, developed a lupus-like syndrome eight months after her initial infusion. This was characterized by inflammatory arthritis and an urticarial and papulosquamous rash and was accompanied by high titers of antinuclear, double-stranded DNA, glomerular-binding, and histone antibodies and by reduced levels of the C4 component of complement. After discontinuance of infliximab infusions and treatment of symptoms with intermittent courses of prednisone, the patient's arthritis progressively improved, with accompanying decrements in autoantibody titers. One year later, she has minimal joint discomfort and no rash or gastrointestinal symptoms despite also discontinuing prednisone and methotrexate. Infliximab therapy may cause a lupus-like syndrome that is reversible upon discontinuing this agent. These findings support recent evidence identifying TNF-α as an inhibitor of autoantibody formation.

Original languageEnglish (US)
Pages (from-to)176-178
Number of pages3
JournalInflammatory bowel diseases
Volume9
Issue number3
DOIs
StatePublished - May 1 2003

Keywords

  • Crohn's disease
  • Infliximab
  • Lupus
  • TNF-α
  • dsDNA antibody

ASJC Scopus subject areas

  • Immunology and Allergy
  • Gastroenterology

Fingerprint Dive into the research topics of 'A lupus-like syndrome associated with infliximab therapy'. Together they form a unique fingerprint.

Cite this